Tennessee, 2014

Tornado and Hail in Tennessee, June 10, 2014

June 10, 2014 · NWS MRX · 29 events in 22 counties and zones

A cold front tracked through the area during the afternoon hours with numerous thunderstorms developing. As a result many trees and powerlines were downed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$395,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked through the area during the afternoon hours with numerous thunderstorms developing. As a result many trees and powerlines were downed. In addition an EFO tornado formed near Kingstown with a path length of 0.5 miles and a path width of 100 yards. The max wind was 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 10, 11:23 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 10, 11:23 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
123 PM EDT TUE JUN 10 2014

.AVIATION...AN APPROACHING UPPER LOW PRESSURE HAS BROUGHT MOIST
SOUTHWEST FLOW TO THE AREA.  THIS WILL LEAD TO AFTERNOON CONVECTION
AT THE TAF SITES. CONVECTION SHOULD CONTINUE ACROSS THE REGION
THROUGH THE OVERNIGHT AND INTO WEDNESDAY MORNING AS THE UPPER LOW
MOVES IN.  TAF SITES MAY SEE MVFR CONDITIONS WITH LOW
CLOUDS...REDUCE VIS AND POSSIBLY BRIEF GUSTY WINDS AS A SHOWER OR
THUNDERSTORM MOVES THROUGH.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jun 10, 8:34 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1034 AM EDT TUE JUN 10 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111445-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1034 AM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

AN AREA OF LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL
CONTINUE TO MOVE SLOWLY EAST TODAY AND TONIGHT. THUNDERSTORMS WILL
LIKELY INCREASE IN COVERAGE AND INTENSITY ACROSS PARTS OF ALABAMA
AND MIDDLE TENNESSEE THIS AFTERNOON. STRONG TO SEVERE STORMS MAY
MOVE NORTHEAST INTO OR DEVELOP OVER THE CUMBERLAND PLATEAU AND
SOUTHEAST TENNESSEE. THE MAIN THREATS WILL BE LOCALLY HEAVY
RAINFALL UP TO 1 INCH PER HOUR...AND DAMAGING WIND GUSTS UP TO 60
MPH WITH THE STRONGEST STORMS.

CONDITIONS WILL BECOME LESS FAVORABLE FOR SEVERE THUNDERSTORMS
AFTER SUNSET...AND THE STORMS ARE EXPECTED TO WEAKEN BEFORE
REACHING NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS REMAIN IN THE FORECAST FOR MOST OF THE PERIOD...
BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR OUR CUMBERLAND PLATEAU AND
SOUTHERN VALLEY COUNTIES OF EAST TENNESSEE...BY LATE AFTERNOON INTO
THE EVENING HOURS.

TG

In the hours before

Special weather statement, Jun 10, 12:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT TUE JUN 10 2014

TNZ081-082-098-099-101930-
MARION TN-BLEDSOE TN-SEQUATCHIE TN-HAMILTON TN-
232 PM EDT TUE JUN 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARION...WESTERN BLEDSOE...
WESTERN SEQUATCHIE AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 330 PM
EDT/230 PM CDT/...

AT 231 PM EDT /131 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
MANCHESTER TO NEAR ALBERTVILLE...AND MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...JASPER...SOUTH PITTSBURG...WHITWELL...KIMBALL...
MONTEAGLE...POWELLS CROSSROADS...ORME...MARTIN SPRINGS...CAGLE...
HALETOWN (GUILD)...NEW HOPE...HICKS GAP S.P....FOSTER FALLS S.P....
SEQUATCHIE CAVE...FIERY GIZZARD S.P....CHIMNEYS S.P....GRIFFITH CREEK
AND CARTWRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING/600 PM CDT TUESDAY/ FOR CENTRAL TENNESSEE.

LAT...LON 3523 8587 3524 8582 3521 8574 3524 8570
      3529 8570 3531 8557 3535 8552 3541 8549
      3543 8554 3549 8554 3553 8560 3555 8546
      3557 8542 3498 8543 3499 8586
TIME...MOT...LOC 1831Z 230DEG 38KT 3560 8615 3430 8617

DH

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 10, 1:30 PM CST to 1:50 PM CST
Where
Marion County, Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.080, -85.630

The pubic reported 1 tree downed by thunderstorms wind in courthouse square in Jasper.

Thunderstorm Wind, Marion

When
June 10, 1:30 PM CST to 1:50 PM CST
Where
Marion County, South Pittsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
35.030, -85.700

Law enforcement personnel reported trees and powerlines downed by thunderstorms wind across the county. Some of the trees fell on homes.

Thunderstorm Wind, Meigs

When
June 10, 2:30 PM EST to 2:50 PM EST
Where
Meigs County, Decatur
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.520, -84.800

Law enforcement personnel reported many trees downed by thunderstorms wind in countywide. Hail as large a dime was also reported.

Thunderstorm Wind, Marion

When
June 10, 1:50 PM CST to 2:00 PM CST
Where
Marion County, Jasper
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
35.080, -85.630

Law enforcement personnel reported trees and powerlines downed by thunderstorms wind across the county. Some of the tress fell on homes.

Thunderstorm Wind, Hamilton

When
June 10, 2:50 PM EST to 3:10 PM EST
Where
Hamilton County, Signal Mtn
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.130, -85.350

Law enforcement personnel reported many trees downed by thunderstorms wind in Signal Mountain.

Thunderstorm Wind, Bradley

When
June 10, 3:00 PM EST to 3:20 PM EST
Where
Bradley County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.170, -84.880

Law enforcement personnel reported some shingles and a downspout off an out building by thunderstorms wind in Cleveland.

Thunderstorm Wind, Sequatchie

When
June 10, 2:05 PM CST to 2:25 PM CST
Where
Sequatchie County, Dunlap
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
State Official
Coordinates
35.380, -85.380

Law enforcement personnel widespread trees and powerlines downed by thunderstorms wind in Dunlap. Some of the trees were on home and cars.

Thunderstorm Wind, Bradley

When
June 10, 3:40 PM EST to 4:00 PM EST
Where
Bradley County, Cleveland
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
35.170, -84.880

Law enforcement personnel reported many trees and powerlines downed by thunderstorms wind across the county.

Thunderstorm Wind, McMinn

When
June 10, 4:05 PM EST to 4:25 PM EST
Where
McMinn County, Athens
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.450, -84.600

Law enforcement personnel reported many trees downed by thunderstorms wind across the city park in Athens.

Thunderstorm Wind, Roane

When
June 10, 4:05 PM EST to 4:25 PM EST
Where
Roane County, Kingston
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.870, -84.520

Law enforcement personnel reported many trees downed by thunderstorms wind countywide. Also trees were downed on roads and another fell tree on a car.

Tornado, Roane

When
June 10, 4:06 PM EST to 4:07 PM EST
Where
Roane County, 0.89 mi NE of Kingston
Rating
EF0
Path length
0.5 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.880, -84.510

An NWS storm survey team found a small EFO formed just east of downtown Kingston...and moved to the northeast along a hillside producing a distinct path with hundreds of downed trees. The path length was 0.5 miles with a path width of 100 yards. The estimated peak wind was 80 mph.

Thunderstorm Wind, Morgan

When
June 10, 4:15 PM EST to 4:25 PM EST
Where
Morgan County, Wartburg
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
36.100, -84.600

Law enforcement personnel reported many trees and powerlines downed by thunderstorms wind countywide.

Thunderstorm Wind, Polk

When
June 10, 4:15 PM EST to 4:25 PM EST
Where
Polk County, Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
35.180, -84.670

Law enforcement personnel reported 2 trees downed by thunderstorms wind over the western portions of the county.

Thunderstorm Wind, Roane

When
June 10, 4:30 PM EST to 5:00 PM EST
Where
Roane County, Oliver Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.050, -84.330

A trained spotter reported multiple trees and powerlines downed by thunderstorm wind in around Oliver Springs. The spotter measured a gust at 70 mph.

Thunderstorm Wind, Loudon

When
June 10, 4:40 PM EST to 5:05 PM EST
Where
Loudon County, Loudon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.730, -84.350

Law enforcement personnel reported many trees downed by thunderstorms wind countywide.

Thunderstorm Wind, Monroe

When
June 10, 5:00 PM EST to 5:30 PM EST
Where
Monroe County, Madisonville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.520, -84.370

Law enforcement personnel reported many trees downed by thunderstorms wind countywide.

Thunderstorm Wind, Union

When
June 10, 5:15 PM EST to 5:35 PM EST
Where
Union County, Maynardville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.250, -83.800

Law enforcement personnel reported many trees downed by thunderstorms wind countywide.

Thunderstorm Wind, Knox

When
June 10, 5:20 PM EST to 5:40 PM EST
Where
Knox County, Knoxville
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
35.970, -83.930

Law enforcement personnel reported many trees downed by thunderstorms wind countywide.

Thunderstorm Wind, Hamblen

When
June 10, 5:30 PM EST to 5:50 PM EST
Where
Hamblen County, Morristown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.220, -83.280

Law enforcement personnel reported many trees downed by thunderstorms wind countywide.

Thunderstorm Wind, Hawkins

When
June 10, 5:30 PM EST to 5:50 PM EST
Where
Hawkins County, Rogersville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.400, -83.000

Law enforcement personnel reported many trees downed by thunderstorms wind countywide.

Thunderstorm Wind, Jefferson

When
June 10, 5:30 PM EST to 5:50 PM EST
Where
Jefferson County, 3 mi NW of White Pine
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.151, -83.318

A NWS employee reported a couple of trees downed on the property by thunderstorms wind 3 miles northwest of White Pine. A large tree fell on the house.

Thunderstorm Wind, Claiborne

When
June 10, 5:30 PM EST to 5:50 PM EST
Where
Claiborne County, Arthur
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
36.550, -83.670

Law enforcement personnel reported many trees and powerlines downed by thunderstorms wind countywide. Small hail was also reported in the western part of the county.

Hail, Hamblen

When
June 10, 5:40 PM EST to 5:50 PM EST
Where
Hamblen County, 4 mi E of Morristown
Measured
1 in hail
Reported by
State Official
Coordinates
36.220, -83.208

Law enforcement personnel reported thunderstorms produced quarter size hail 3 miles east of Morristown on Slope Creek Road.

Thunderstorm Wind, Jefferson

When
June 10, 5:40 PM EST to 6:00 PM EST
Where
Jefferson County, Dandridge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.020, -83.420

Law enforcement personnel reported many trees downed by thunderstorms wind countywide.

Thunderstorm Wind, Sevier

When
June 10, 5:40 PM EST to 6:00 PM EST
Where
Sevier County, Sevierville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.870, -83.570

Law enforcement personnel reported many trees downed by thunderstorms wind countywide.

Thunderstorm Wind, Hancock

When
June 10, 6:00 PM EST to 6:15 PM EST
Where
Hancock County, Evanston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.500, -83.280

Law enforcement personnel reported 2 trees downed on powerlines by thunderstorms wind in the southern part of the county.

Thunderstorm Wind, Cocke

When
June 10, 6:10 PM EST to 6:30 PM EST
Where
Cocke County, 0.89 mi SW of Newport
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.941, -83.191

Law enforcement personnel reported sporadic trees downed by thunderstorms wind across the county.

Thunderstorm Wind, Greene

When
June 10, 6:15 PM EST to 6:45 PM EST
Where
Greene County, Greeneville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.170, -82.830

Law enforcement personnel reported sporadic trees downed by thunderstorms wind across the county.

Thunderstorm Wind, Washington

When
June 10, 6:45 PM EST to 7:05 PM EST
Where
Washington County, Jonesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.300, -82.470

Law enforcement personnel reported several trees downed by thunderstorms wind in Jonesborough.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyThe tornado archive for Tennessee, 2014Warnings in Tennessee, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517442, 517444, 517456, 517447, 517457, 517493, 517452, 517459, 517461, 517465, 517690, 517470, 517472, 527623, 517473, 517474, 517476, 517477, 517478, 517479, 517481, 517494, 517483, 517484, 517485, 517486, 517488, 517489, 517490.